Goenka A, Jain V, Nariai H, Spiro A, Steinschneider M. Extended Clinical Spectrum of Anti-N-Methyl-d-Aspartate Receptor Encephalitis in Children: A Case Series. Pediatr Neurol. 2017 Jul;72:51-55.
There is a wide spectrum of clinical manifestations in children with anti-N-methyl-d-aspartate (NMDA) receptor antibody encephalitis from two different health care settings.
We describe our experience with 13 patients (median age, 7 years; range, 5 months to 19 years) presenting to tertiary referral centers in India and the United States.
Initial manifestations were neurological (seizures or movement disorders) in eight patients, and psychiatric (e.g., emotional lability and hallucination) in five patients. Symptoms during the clinical course included seizures in ten patients, movement disorders (dyskinesia and choreiform movements) in 11 patients, and behavioral changes (aggressiveness and insomnia) in ten patients. Concomitant infections (herpes simplex virus 1, tuberculous meningitis, and influenza A) were present in three patients. Analysis of the cerebrospinal fluid in all except two cases preceded by infection (herpes simplex virus encephalitis and tuberculous meningitis) was unremarkable. Treatment included intravenous immunoglobulin/methylprednisolone (11 patients), rituximab (eight patients), plasmapheresis (two patients), and cyclophosphamide (two patients). Six patients recovered completely. Two patients had mild residual neurological deficits, whereas four had severe residual neurological deficits. Two patients had profound autonomic instability, which was the cause of death for one of them. Two patients relapsed at two and six months after the initial recovery.
We describe the differences and similarities of clinical presentation, test results, and response to treatment of children with anti-N-methyl-d-aspartate receptor encephalitis from India and the United States. Included is a description of one of the youngest patients with anti-N-methyl-d-aspartate receptor encephalitis (five months) and the first patient to be reported in association with tuberculous meningitis.